[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
April 1999

Corneal Toxicity Associated With Latanoprost

Arch Ophthalmol. 1999;117(4):539. doi:

Latanoprost is a new topical prostaglandin analog used to lower intraocular pressure. Adverse effects reported with use of latanoprost include cystoid macular edema, anterior uveitis, choroidal effusions, facial rash, hyperpigmentation of eyelashes, and iris hyperpigmentation.1,2 We describe 4 patients who developed pseudodendrites during treatment with latanoprost.

Report of Cases.
Case 1.

A 77-year-old woman was referred to us with a suspected diagnosis of herpes simplex keratitis. Her ocular history was significant for bilateral diabetic retinopathy necessitating vitrectomies and retinal laser treatments, followed by glaucoma for which the patient was treated with levobunolol hydrochloride twice daily to both eyes. Treatment with latanoprost was then added to the right eye for intraocular pressure control. Three weeks after treatment with latanoprost, the patient experienced symptoms of pain and irritation secondary to a corneal abrasion in the right eye. The abrasion was treated with a bandage contact lens for 1 week, followed by preserved artificial tears and lubricating ointment for 1 month, which failed to heal the epithelium. Her medical history was significant for type 1 diabetes mellitus of 40 years' duration, aortic valve replacement, and a stroke. Systemic medications included insulin, warfarin sodium, lisinopril, bumetanide, and aspirin.

On examination, visual acuity was counting fingers at 2 ft OD and 20/400 OS. The right cornea showed an inferonasal linear dendritiform lesion. The lesion was composed of swollen, hazy epithelial cells without typical epithelial ulceration and terminal bulbs of dendritic herpes simplex keratitis. There was mild edema of the adjacent cornea, with a few filaments. The left cornea showed focal central epithelial map changes. A diagnosis of toxic keratitis was made. Latanoprost was discontinued, and the levobunolol regimen was decreased to once daily in the right eye. Therapy with preservative-free artificial tears and erythromycin ointment were started. Follow-up 2 weeks later showed a dendritiform epithelial haze in the affected area with no residual discomfort. Follow-up at 3 months showed a completely healed epithelium with no surface abnormality.

Case 2.

An 87-year-old woman was referred for a hyphema and secondary glaucoma 6 weeks after cataract surgery in the right eye. Her ocular history was unremarkable. Her medical history included diet-controlled diabetes of 10 years' duration and hypertension. Systemic medications included enalapril maleate, verapamil hydrochloride, and acetazolamide sodium. Ocular medications included 1% prednisolone acetate, dorzolamide, and timolol maleate to the right eye.

On initial examination, visual acuity was 20/200 OD and 20/50 OS. Anterior segment examination of the right eye was significant for a 15% hyphema and a diffuse vitreous hemorrhage with an intraocular pressure of 24 mm Hg. The patient was referred for glaucoma and retina consults.

Three months later, the patient was reexamined for complaints of irritation and tearing in the right eye. Ocular medications had been modified to include latanoprost once daily in the right eye. Visual acuity was now 20/40 OD, with no evidence of residual hyphema. Corneal examination showed a linear pseudodendritic pattern across the inferior cornea. The left eye was normal.

A diagnosis of toxic keratopathy was made. Latanoprost was discontinued, and treatment with preservative-free tears and erythromycin ointment started. Four weeks later, the dendritiform lesion had healed completely, leaving a few residual superficial punctate erosions.

Case 3.

A 63-year-old man was referred for evaluation of a dendritiform lesion and chronic conjunctivitis in the left eye. He had a primary open-angle glaucoma, for which he had undergone trabeculectomy in the right eye and argon laser trabeculoplasty in the left. Medical history included depression, which was treated with lithium carbonate and nortriptyline hydrochloride. Nine months prior to presentation, his topical glaucoma regimen was switched from a combination of timolol, pilocarpine, and dorzolamide hydrochloride to a combination of timolol, brimonidine tartrate, and latanoprost in the left eye. A follicular conjunctivitis developed and treatment with brimonidine was discontinued. Despite this change, the patient continued to have symptoms of irritation, and 2 weeks later developed an epithelial defect with a dendritiform border. Our examination showed visual acuities of 20/400 OD and 20/80 OS. The left conjunctiva showed a diffuse papillary reaction. A dendritiform lesion extended across the inferior cornea (Figure 1 and Figure 2). The anterior segment of the right eye was normal.

Figure 1.
Case 3. Dendritiform lesion on the left cornea following 5 months of treatment with latanoprost. The lesion shows heaped epithelial ridges and was associated with a papillary conjunctivitis.

Case 3. Dendritiform lesion on the left cornea following 5 months of treatment with latanoprost. The lesion shows heaped epithelial ridges and was associated with a papillary conjunctivitis.

Figure 2.
Case 3. Fluorescein uptake of the dendritiform lesion.

Case 3. Fluorescein uptake of the dendritiform lesion.

Toxic reaction to eyedrops was suspected; all glaucoma medications to the left eye were stopped and treatment with erythromycin ointment started. Four days later, the visual acuity had improved to 20/50 OS; the central abrasion had healed with a faint residual pseudodendritic pattern.

Case 4.

A 79-year-old man was referred for evaluation of persistent irritation and blurred vision in his only eye. His right eye was phthisical following trauma, and his left eye had undergone trabeculectomy for advanced glaucoma. Topical medications included latanoprost, timolol, and erythromycin ointment in the left eye.

Visual acuity was 20/100 OS. The conjunctiva showed a fine papillary response. The cornea had central confluent superficial punctate erosions with an inferior dendritiform lesion overlying a mild stromal haze (Figure 3 and Figure 4).

Figure 3.
Case 4. Lesion on the left cornea following 15 months of latanoprost therapy. Dendritiform edges surround a central confluent punctate epitheliopathy.

Case 4. Lesion on the left cornea following 15 months of latanoprost therapy. Dendritiform edges surround a central confluent punctate epitheliopathy.

Figure 4.
Case 4. Dendritiform lesion highlighted with fluorescein.

Case 4. Dendritiform lesion highlighted with fluorescein.

Toxic epitheliopathy was diagnosed and treatment with latanoprost was discontinued. Three weeks later there was complete resolution of the dendritiform lesion.

Comment.

The development of dendritiform epitheliopathy as a sign of corneal toxicity has been previously described with the use of topical antiviral, antibiotic, β-blocker administration and preservatives in contact lens solutions.35 In each of our cases, latanoprost can be singled out as the inciting medication since symptoms and signs followed addition of latanoprost to the medication regimen. Furthermore, specific discontinuation of the drug was associated with prompt resolution of signs.

Prostanoids have been shown to produce an increase in conjunctival hyperemia and ocular irritation. Their effect on the corneal epithelium is unknown, although numerous prostaglandin receptors exist in the corneal epithelium.

Another observation was the association with diabetes (2 of 4 cases), which is itself associated with defects in corneal epithelium and epithelial healing. It is possible that diabetic corneas may be more susceptible to the additive effects of an epitheliotoxic drug.

Latanoprost may induce dendritiform corneal lesions that are reversible with discontinuation of the drug.

Back to top
Article Information

Corresponding author: Sudha Sudesh, FRCOphth, Cornea Service, Wills Eye Hospital, 900 Walnut St, Philadelphia PA 19107.

References
1.
Warwar  REBullock  JDBallal  D Cystoid macular edema and anterior uveitis associated with latanoprost use. Ophthalmology. 1998;105263- 268Article
2.
Rowe  JAHattenhauer  MGHerman  DC Adverse side effects associated with latanoprost. Am J Ophthalmol. 1997;124683- 685
3.
Margulies  LJMannis  MJ Dendritic corneal lesions associated with soft contact lens wear. Arch Ophthalmol. 1983;1011551- 1553Article
4.
Wilson  FM Adverse external ocular effects of topical ophthalmic medications. Surv Ophthalmol. 1979;2457- 88Article
5.
Wilhelmus  KRMcCulloch  RRGross  RL Dendritic keratopathy associated with beta blocker eyedrops. Cornea. 1990;9335- 337Article
×